N. Adler1,2, M. Lin1, R. Cameron1, D. Gin1
A 22-year-old woman presented with multiple, mildlypruritic, red-to-brown, round, oedematous dermal plaques on her bilateral palms and wrists, buttock and vulval area, associated with fever. The eruption occurred within hours of fluconazole ingestion for vulvovaginal candidiasis. The patient reported a similar eruption on three separate occasions, which all occurred hours-to-days following fluconazole exposure. Two punch biopsies from the left buttock showed a dermal neutrophilic infiltrate with associated mild oedema, without evidence of leucocytoclastic vasculitis, consistent with Sweet’s syndrome. Systemic autoimmune screen, serum protein electrophoresis, serum human chorionic gonadotropin and infectious screen were negative. Discontinuation of fluconazole, commencement of oral prednisolone 37.5 mg and topical betamethasone dipropionate 0.05% resulted in rapid clinical improvement.
Sweet’s syndrome is characterised by an acute onset of tender erythematous plaques or nodules, with associated histopathological findings of a dense neutrophilic dermal infiltrate. Fever, malaise and leucocytosis often accompany the cutaneous features. Sweet’s syndrome may be classified as classical (idiopathic), malignancy-associated or drug-induced. Infections have also been associated with Sweet’s syndrome. Nonetheless, vulvovaginal candidiasis is not known to be associated with Sweet’s syndrome.
The temporal relationship between commencing fluconazole and the abrupt onset of cutaneous symptoms, the characteristic histopathological findings, the rapid response to oral corticosteroids and the history of multiple recurrences associated with fluconazole exposure are all consistent with a diagnosis of fluconazole-induced Sweet’s syndrome. Our case represents the first reported case of a causal association between fluconazole and Sweet’s syndrome. Therefore, we report an uncommon dermatosis associated with a novel, yet commonly prescribed, drug culprit.